Monday, 1 December 2014

The First One

Hello and welcome!

This is my first post documenting my withdrawal from topical steroids, and I'll just make this an introductory one.

A little bit about me:

My name is Hayley and I'm from beautiful Tasmania in Australia. I love animals, Chinese food, knitting, reading, playing PlayStation and watching TV (my favourite show is Friends). I have just graduated from University and am now living with my wonderful boyfriend Tomas and his family.

My eczema story:

I have had eczema since I was a baby, with it being localised for the most part to the backs of my knees and the creases in my arms, with my Mum occasionally using hydrocortisone on it. In my mid-teens my doctor prescribed a medium potency topical steroid which cleared these patches of eczema. During these years I would get months of completely clear skin with occasional mild flares, and I would again use topical steroids and these would clear up pretty quickly.

In the years when I was 16 and 17, the times where my skin was completely clear were becoming less and less and my patches of eczema covered a more of my body, including my face, all the while I was still using topical steroids to clear theses areas up. At this time my eczema was still manageable.

Then began my first year of University four years ago now. My entire body broke out in debilitating eczema. I could barely attend classes and I was at the doctors very frequently. I developed severe insomnia, intense and continuous itchy skin, raw and flaky skin from head to toe. I hated to shower because the rawness of my skin caused severe pain. I hated leaving my room or seeing anybody because of how awful I looked, but I managed to go to work most of the time (I don't even know how I did that). I can't remember exactly what I was using on my skin at the time, I'm pretty sure I was using some form of topical steroid but even though I was using it as my doctor prescribed (twice a day), it helped only a small amount and it wasn't until the end of the year that my skin mostly cleared up. I have tried over the last few weeks to remember more about that year of horrible eczema but I honestly can't, I guess the pain of it has been blocked out of my mind, which is probably for the best.

Since that year, my eczema has been full body, without ever having periods of completely clear skin. It goes between times of being manageable and times of it being so horrible that I just have to shut myself away and hibernate until it's not so bad again. I have continued to use my steroid ointments daily at my doctor's advice. Over these last three years I have, on occasion, tried not using my topical steroids for a day or two at a time, resulting in a pretty much instantaneous flare, with extremely painful red skin and facial swelling, where I would give up and used my topical steroids again, thinking it was just my eczema getting worse.

What I didn't realise at the time that this was one of the most obvious symptoms of topical steroid addiction, as was the spreading of my eczema and my growing dependency on my steroid ointments. For some reason I never made a connection between my symptoms and the medication I thought was helping me, I had resigned myself to believing that I would have severe eczema for the rest of my life.

A few months ago I was in the middle of a pretty massive flare that I believe was caused by the stress of exams and I was googling something to do with incurable eczema (as many of us tend to do I imagine) and I came across the ITSAN website (http://www.itsan.org/) and found out about a condition called red skin syndrome (or topical steroid addiction) and everything fell into place. Essentially, prolonged use of topical steroids can cause skin dependency and worsening eczema. To get better from this condition is simple, you just stop using topical steroids. However, the difficult part of this is that stopping causes a nasty 'rebound', where your body essentially goes into withdrawal, with debilitating symptoms that can last between 1-3 years from what I can gather.

The reason why many people are doing this even though we know it will be awful is that by the end of this horrible process, we hope we will find that we have grown out of our original eczema (not the steroid induced eczema), or that if we still get eczema, we will be able to manage it by isolating allergens our skin is sensitive to, and finally live a normal life where we are not dependant on a medication that is much more dangerous than we were ever led to believe by our doctors.

So that is what I will be doing while documenting my progress on this blog. Currently I am still on my topical steroids with plans to go off them in the next few weeks. I am trying something called moisturiser withdrawal before I do this, more on that next time.

Wish me luck!

No comments:

Post a Comment